Virginia, 2012

Damaging Winds in Virginia, August 10, 2012

August 10, 2012 · NWS LWX · 2 events in 2 counties and zones

A cold front crossed the Mid Atlantic from the west in the afternoon. An abundant amount of instability and wind shear led to the development of severe thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front crossed the Mid Atlantic from the west in the afternoon. An abundant amount of instability and wind shear led to the development of severe thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 8:45 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 8:45 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT THU AUG 9 2012

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT
INTO FRIDAY BEFORE A COLD FRONT SLOWLY MOVES THROUGH FRIDAY NIGHT
THROUGH SATURDAY. HIGH PRESSURE WILL MOVE EAST ACROSS THE CENTRAL
MID ATLANTIC SUNDAY THROUGH MONDAY...BEFORE THE NEXT COLD FRONT
CROSSES THE REGION ON TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
MODERATE INSTABILITY ALONG WITH LIFT FROM AN APPROACHING UPPER-
LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT. T-STORMS LATE THIS EVENING WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND HAIL. T-STORMS THIS EVENING THROUGH TONIGHT WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS. WARM AND HUMID
CONDITIONS ARE EXPECTED TONIGHT WITH MIN TEMPS RANGING FROM THE
60S IN THE POTOMAC HIGHLANDS TO THE MID AND UPPER 70S IN
WASHINGTON/BALTIMORE.

FRIDAY WILL BE THE MOST ACTIVE DAY OF THE WEEK AS A COLD FRONT AND
UPPER TROUGH APPROACH FROM THE WEST. THIS COMBINED WITH ADEQUATE
CAPE AND INCREASING SHEAR WILL SET THE STAGE FOR NUMEROUS SHOWERS
AND THUNDERSTORMS ALONG WITH THE POTENTIAL FOR DAMAGING WINDS AND
LARGE HAIL. SOUTHERLY FLOW WILL ALSO PUMP IN HIGHER DEWPOINTS WITH
MORE EFFICIENT QPF PRODUCERS...LEADING TO A LOCALIZED FLASH
FLOOD THREAT. CONTINUED TRENDS AND RAISED POPS TO CATEGORICAL FOR
MOST AREAS INTO FRIDAY NIGHT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS TO CONTINUE OVER THE EAST FRIDAY NIGHT
WITH IMPROVING CONDITIONS TO FOLLOW OVER MOST LOCATIONS EXCEPT FOR
AREAS ALONG AND EAST OF THE D.C/BALTIMORE METRO AND SOUTHERN MD
WHERE SHOWERS WILL HOLD IN LONGER AS THE FRONT STALLS OUT. THE
FRONT SHOULD CLEAR THE CWFA LATER SATURDAY OR EARLY SUNDAY WITH
DRY AND TRANQUIL WEATHER TO FOLLOW FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SFC HIGH PRESSURE SHIFTS EAST ACROSS THE CENTRAL MID ATLANTIC SUNDAY
INTO MONDAY...EXPECT DRY WEATHER WITH NEAR NORMAL MAX TEMPS OF MID
TO UPR 80S BOTH DAYS. AS THE HIGH PUSHES EAST MONDAY SOME SLY FLOW
UP THE CHESAPEAKE BAY /ALONG WITH BAY BREEZES/ MAY AID DEEP MOIST
CONVECTION...SO SLIGHT CHANCES FOR TSTMS WERE ADDED FOR SRN MD.

THE NEXT SHORTWAVE LOOKS TO APPROACH THE REGION MONDAY NIGHT AND
CROSS TUESDAY. POSSIBLE SCATTERED THUNDERSTORMS WITH THIS
DISTURBANCE...PARTICULARLY DURING THE DAY TUESDAY. SLY FLOW AHEAD OF
THIS WAVE WILL BRING TEMPS BACK ABOVE NORMAL...MAX TEMPS AROUND 90F
TUESDAY...AND PERHAPS INTO WEDNESDAY.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SCATTERED SHOWERS/T-STORMS ARE EXPECTED OVERNIGHT. T-STORMS MAY
CONTAIN LOCALLY GUSTY WINDS AND HAIL ALONG WITH HEAVY DOWNPOURS.
PATCHY BR MAY CAUSE MVFR VSBYS OVERNIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY
NIGHT WITH HIGH IMPACT TO ALL TERMINALS. VFR WILL RETURN SATURDAY
INTO SUNDAY FOR MOST TERMINALS.

ISOLATED TO SCATTERED SHOWERS/STORMS RETURN FOR LATER MONDAY INTO
TUESDAY.

&&

.MARINE...
SOUTHERLY FLOW BEGINNING TO INCREASE ON THE WATERS AND THAT SHOULD
BE THE TREND. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE LOWER TIDAL POTOMAC
RIVER.

SOUTHERLY CHANNELING WILL INCREASE EVEN FURTHER ON FRIDAY AND
DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR ALL OF THE CHESAPEAKE
BAY. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ON FRIDAY LEADING
TO STRONG GUSTY WINDS AND HEAVY DOWNPOURS.

CONDITIONS WILL IMPROVE ON THE WATERS LATER SATURDAY AND
ESPECIALLY SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 10 PM EDT FRIDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ532>534-537-
     540>543.

&&

SYNOPSIS...BAJ
NEAR TERM...BJL/KRW
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/BJL/KRW
MARINE...BAJ/BJL/KRW
Hazardous weather outlook, Aug 9, 8:50 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 PM EDT THU AUG 9 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
950 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A COUPLE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS...LARGE HAIL...AND LOCALIZED FLASH FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY SOUTH OF SANDY POINT AND THE LOWER TIDAL POTOMAC
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND FRIDAY
EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND FLASH FLOODING.

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY FOR THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
950 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A COUPLE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND
GUSTS...LARGE HAIL...AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY INTO
FRIDAY EVENING. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL...AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Aug 10, 12:15 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 AM EDT FRI AUG 10 2012

WVZ050-055-100600-
HARDY WV-HAMPSHIRE WV-
115 AM EDT FRI AUG 10 2012

...STRONG THUNDERSTORM TO AFFECT NORTHERN HARDY AND SOUTHERN
HAMPSHIRE COUNTIES...

AT 115 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
BEAN SETTLEMENT...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MCCAULEY...RIO...KIRBY...DELRAY AND YELLOW
SPRING.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3934 7874 3924 7851 3914 7847 3897 7878
      3909 7891
TIME...MOT...LOC 0515Z 234DEG 20KT 3908 7880

GMS
Special weather statement, Aug 10, 12:24 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
124 AM EDT FRI AUG 10 2012

VAZ025-026-100615-
ROCKINGHAM VA-AUGUSTA VA-
124 AM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM AND NORTHWESTERN
AUGUSTA COUNTIES...

AT 124 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF RAWLEY SPRINGS TO 3 MILES SOUTHWEST OF
MOSCOW...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BRIDGEWATER...DALE ENTERPRISE AND
HARRISONBURG.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3871 7905 3851 7883 3830 7883 3825 7918
      3851 7920
TIME...MOT...LOC 0524Z 222DEG 20KT 3853 7916 3831 7911

GMS
Special weather statement, Aug 10, 12:51 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 AM EDT FRI AUG 10 2012

VAZ025-026-037-038-100630-
GREENE VA-ROCKINGHAM VA-ALBEMARLE VA-AUGUSTA VA-
151 AM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS TO AFFECT EXTREME WESTERN GREENE...
ROCKINGHAM...EXTREME NORTHWESTERN ALBEMARLE AND NORTHEASTERN AUGUSTA
COUNTIES...

AT 150 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUNT SIDNEY TO CRIMORA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE GROTTOES AND MASSANUTTEN.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3851 7872 3836 7844 3823 7858 3813 7886
      3828 7898
TIME...MOT...LOC 0550Z 233DEG 25KT 3827 7892 3817 7882

GMS
Special weather statement, Aug 10, 1:25 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 AM EDT FRI AUG 10 2012

VAZ027>030-WVZ050-055-100715-
SHENANDOAH VA-WARREN VA-PAGE VA-HARDY WV-HAMPSHIRE WV-FREDERICK VA-
225 AM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...WARREN...PAGE...
HARDY...HAMPSHIRE AND FREDERICK COUNTIES...

AT 225 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTHWEST OF JEROME TO 3 MILES EAST OF
SHENANDOAH CAVERNS...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE STRASBURG.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3921 7855 3902 7817 3865 7861 3882 7882
TIME...MOT...LOC 0625Z 223DEG 31KT 3886 7874 3872 7860

GMS
Special weather statement, Aug 10, 1:29 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 AM EDT FRI AUG 10 2012

VAZ029-030-039-040-100715-
RAPPAHANNOCK VA-WARREN VA-MADISON VA-PAGE VA-
229 AM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...WARREN...MADISON AND
PAGE COUNTIES...

AT 230 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF LEAKSVILLE TO INGHAM...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STANLEY...BIG MEADOWS...LURAY AND
SPERRYVILLE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3895 7824 3865 7814 3847 7857 3851 7865
      3861 7862
TIME...MOT...LOC 0630Z 233DEG 21KT 3867 7859 3852 7855

GMS
Special weather statement, Aug 10, 1:51 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 AM EDT FRI AUG 10 2012

VAZ036-037-100730-
NELSON VA-ALBEMARLE VA-
251 AM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 251 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ROSELAND TO 7 MILES SOUTHWEST OF SCOTTSVILLE...MOVING
NORTH AT 50 MPH.

LOCATIONS IMPACTED INCLUDE WINTERGREEN...LOVINGSTON...ARRINGTON...
CHARLOTTESVILLE...CROZET AND FREE UNION.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3754 7890 3769 7899 3770 7905 3773 7908
      3821 7865 3805 7826 3775 7851 3774 7863
      3768 7864 3767 7866 3769 7869 3763 7872
      3764 7880 3763 7881 3758 7883 3756 7881
      3753 7883
TIME...MOT...LOC 0651Z 197DEG 42KT 3775 7895 3774 7858

GMS

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
August 10, 1:55 AM EST
Where
Shenandoah County, 0.76 mi NE of Lebanon Church
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.057, -78.369

Tree down on John Marshall Hwy.

Thunderstorm Wind, Albemarle

When
August 10, 7:08 PM EST
Where
Albemarle County, 1.12 mi WNW of Farmington
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.055, -78.570

Multiple trees down along Rt 250.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407874, 407875.